USMLE Forums banner
1 - 12 of 12 Posts

·
Registered
Joined
·
752 Posts
Discussion Starter · #1 ·
A 37 year old HIV-postive Caucasian man comes into the office. He complains of long-standing diarrhea that started 3 weeks ago. Physical examination is remarkable for an erythematous tongue and erythematous desquamation of the skin of the back of the neck and chest. The patient mentions he takes drugs for another chronic condition. Which of the following is most likely responsible for this presentation?

A. Gluten-deficient diet
B. Irritable bowel syndrome
C. Drug interaction
D. Loss of intestinal villi
E. Cryptosporidium infection

Please attach an explanation to your choice.
 

·
Registered
Joined
·
487 Posts
hmm..it could be E. Cryptosporidium infection....
major clues are 4 week h/o diarrhea....n HIV positive...
well in immunocompremised pt...it can lead to much more advanced disease...with pancreatitis n skin rash...too..(dont know wether it is desquamative or not)
erythmatous tongue can be due to vitamin deficiency due to malabsorption...

n in celiac disease there occurs dermatitis herpatiformis....vesicles and blisters on extensor surfaces...not disquamative lesions...:eek:

well m not sure...about the option i selected...:notsure:
 

·
Registered
Joined
·
15 Posts
@kushboo

I would go for E... same explanation!
Cryptosporidiosis is the most common cause of diarrhea in AIDS pts
 

·
Registered
Joined
·
161 Posts
A 37 year old HIV-postive Caucasian .... your choice.
HIV positive and 'long standing diarrhea'-my first reaction was cryptosporidium,
BUT erythematous rash has got me confused.esp the location of rash on neck,chest and an erythematous tongue. i think it is niacin deficiency it has the triad of diarrhea+dementia+dermatitis.

so niacin def due to loss of intestinal villi option D.
am not sure am also just reasoning!!:scared:
 

·
Registered
Joined
·
137 Posts
This one's tricky! I think it's C. Drug Interaction.
Maybe the patient has SJS from taking antimicrobials like a sulfonamide or penicillin. I would expect his rash to be more widespread though if that were the case. Niacin deficiency makes sense too because you get diarrhea and dermatitis. He could be on treatment for TB with Isoniazid leading to pyridoxine deficiency and by association niacin deficiency because pyridoxine is used as a cofactor to make niacin from tryptophan. IBS and gluten deficient diet are definitely wrong because IBS is not associated with a rash and it's a gluten containing diet that causes celiac sprue not a deficient diet. Cryptosporidium is another option because it's common in HIV patients. I'm confused. :notsure:
 

·
Registered
Joined
·
752 Posts
Discussion Starter · #12 ·
Faith almost got it right, but dazzles basically explained the whole scenario!

The correct answer is:
C. Drug interaction

I tried to combine biochemistry, microbiology, pharmacology, and pathology together in this question. This HIV-positive patient is complaining of long-standing diarrhea and examination reveals characteristic dermatitis of Niacin deficiency; this is the complex of Pellagra. Dementia is not unlikely as well, but it's difficult to assess. The dermatitis in Niacin deficiency includes glossitis, and erythematous desquamative skin lesions with scaling and keratosis in sun-exposed areas, like the neck, front of chest, and arms.

The patient mentions he takes drugs for another chronic condition. When CD4 count is less than 400 cells per µL of blood, reactivation of tuberculosis is possible. Isoniazid (INH) taken for this condition for a prolonged time decreases vitamin B6 levels. Vitamin B6 is a required cofactor for synthesis of Niacin from tryptophan. Niacin deficiency and pellagra can ensue from prolonged INH use.

A. Gluten-deficient diet: would not cause any troubles to the intestine. In fact, it's the treatment of choice in gluten-sensitive enteropathy.

B. Irritable bowel syndrome: alternating constipation and diarrhea. A disease of exclusion. It does not explain the dermatitis.

D. Loss of intestinal villi: Celiac disease (gluten-sensitive enteropathy) may cause diarrhea and malnutrition, but it does not explain this characterisitc dermatitis. It's associated with dermatitis herpetiformis, a herpes-like vesicular eruption on an erythematous base on extensor regions.

E. Cryptosporidium infection: a common cause of resistant diarrhea in HIV positive patients. Does not, however, explain this characterisitc dermatitis.
 
1 - 12 of 12 Posts
Top